Flood, Kootenai
- When
- May 20, 8:28 AM PST to May 30, 9:18 PM PST
- Where
- Kootenai County, 0.3 mi SSE of Gibbs to 2.4 mi SSE of Rockford Bay
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 47.676, -116.827
Unseasonably warm temperatures led to significant mountain snow melt. This led to flooding on Lake Coeur D'Alene.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Unseasonably warm temperatures led to significant mountain snow melt. This led to flooding on Lake Coeur D'Alene. The lake level crested at 2134.75 feet at 11 PM PST on May 22nd, where the flood stage is 2133.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 20, 2:17 AM PST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 317 AM PDT TUE MAY 20 2008 .SYNOPSIS... A TRANSITION TO A WETTER AND COOLER WEATHER PATTERN WILL BE IN FULL FORCE TODAY...WITH THIS UNSTABLE PATTERN LINGERING MUCH OF THE REST OF THE WEEK. THOUGH THE COOLER TEMPERATURES WILL PRODUCE LESS MOUNTAIN SNOW MELT RIVER RISES...EXPECT QUITE A BIT OF PRECIPITATION IN THE MOUNTAINS OF NORTH IDAHO AND FAR EASTERN WASHINGTON THROUGH WEDNESDAY MORNING. && .DISCUSSION... TODAY AND TONIGHT...THE FOCUS WILL BE ON PCPN AMNTS. THE TRACKING OF THE UPPER TROF...AND THE COLDFNT WHICH IS NOW OVER INTERIOR SECTIONS OF WRN WA AND OREGON...IS EVOLVING MORE OR LESS AS EXPECTED. HOURLY PCPN RATES W OF THE CASCADES OF 2-4 HUNDREDTHS SO FAR IS A BIT LESS THAN WHAT MOST OF THE GUIDANCE WHATS TO DROP. THIS COLDFNT WILL CROSS THE CASCADES FULLY BY LATER TODAY...WITH THE UPPER TROF AXIS MOVING E TO ALONG THE PAC NW COAST. THE STRONGEST VORT MAX WITH THE UPPER TROF IS OFF THE SW OREGON/NORCAL COAST ATTM...AND SHOULD TRACK E/SE INTO NORCAL AND SRN OREGON DURING THE DAY AND WILL SLOW THE TROFS EWD PROGRESSION A BIT RESULTING FROM INCREASED N-S SHEARING OF THE TROF AS THE VORT MAX DIVES TO THE S OF MY CWA. IN ADDITION TO THE MAIN FRONTAL PCPN WHICH WILL BEGIN TO CROSS THE CASCADES SHORTLY...WERE ALSO WATCHING A PLUME OF ELEVATED INSTABILITY AHEAD OF THE FRONT WHICH IS NOW MOVING NE THROUGH ERN OREGON. THE BIG CONCERN WILL BE WITH THE AMNT OF PCPN THAT FALLS THROUGH TONIGHT. THOUGH THE LOCALIZED HEAVY AMNTS ONE WOULD EXPECT TO FALL IN THE PROXIMITY OF TSRA WONT BE AN ISSUE SINCE THE THUNDER-SUPPORTING DEEP INSTABILITY AHEAD OF THE FRONT IN THE WARM-SECTOR WILL BE WELL E OF N ID TODAY ...LG-SCALE FORCING FOR ASCENT ALONG THE MID-LEVEL FRONT/BAROCLINIC BAND WILL BE IMPRESSIVE AND WILL STILL PRODUCE QUITE A BIT OF LIQUID OVER ERN WA/N ID INTO THIS EVENING. THOUGH THIS FORCING (BOTH QG AND STRONG JET-LEVEL DIV UNDER RIGHT ENTRANCE OF A N-S ORIENTED SPEED MAX) WILL MAX OUT OVER OREGON...WERE STILL EXPECTING A BROAD ONE- HALF INCH OF PCPN OVER THE N ID MTNS INTO THIS EVENING. THESE AMNTS HAVE NOT CHANGED TOO MUCH FROM THE PREVIOUS FCSTS AND HAVE BEEN TAKEN INTO ACCOUNT BY THE REGIONAL RFC TO PRODUCE AN OVERALL SLOW LAG TREND IN BRINGING THE MAINSTEM RIVERS BELOW FLOOD STAGE THE REST OF THE WEEK. THE OTHER FCST ISSUES WILL BE BREEZY POST- FRONTAL WINDS TODAY AND LOWERING SNOW LEVELS TO AS LOW AS 4500 FET LATE TONIGHT. ALSO... HI TEMPS TODAY WILL LIKELY BE IN THE MORNING BEFORE THE RAIN DRIVES THE TEMPS CLOSER TO WET BULB READINGS IN THE LOWER 50S. BZ WEDNESDAY THROUGH FRIDAY...A COOLER AND SHOWERY WEATHER REGIME WILL BE OVER THE INLAND NORTHWEST FOR THE LATER HALF OF THE WEEK. AN UPPER LEVEL LOW IS FORECAST TO DROP SOUTH FROM BRITISH COLUMBIA...ACROSS THE FORECAST AREA...INTO SOUTHEAST OREGON AND SOUTHERN IDAHO. THIS HIGH AMPLITUDE PATTERN ALOFT IS DUE TO A STRONG RIDGE IN THE EASTERN PACIFIC AND ANOTHER OVER THE GREAT PLAINS. THE QUESTION AMONG THE MODELS IS HOW FAST WILL THE LOW CENTER DROP THROUGH THE REGION...AND WHAT ADDITIONAL SHORTWAVES WILL ACCOMPANY IT TO GENERATE ADDITIONAL PRECIPITATION. CURRENTLY...THE COLDEST TEMPERATURES BE ON WEDNESDAY WITH 850MB TEMPS DROPPING BY 15 DEGREES FROM TODAY AND 500MB TEMPS DOWN BY 10 DEGREES FROM TODAY. IT APPEARS THERE WILL BE A SMALL RISK OF THUNDERSTORMS OVER THE NE WASHINGTON AND NORTH IDAHO MOUNTAINS...BASED ON THE STEEP LAPSE RATES ALTHOUGH SOME SURFACE BASE HEATING WILL BE NEEDED TO SPARK DEVELOPMENT. THE GFS TAKES THE LOW CENTER SOUTH INTO OREGON/SOUTHERN IDAHO BY WEDNESDAY EVENING...AND LEAVE A COL OVER THE INLAND NORTHWEST INTO THURSDAY. THIS IS SUPPORTED BY THE ECMWF...WHILE THE NAM WANTS TO KEEP REMNANTS OF THE UPPER LEVEL LOW OVER SE WASHINGTON INTO THURSDAY. NORTHERLY SURFACE WINDS WILL DEVELOP WITH MAINLY DIURNALLY DRIVEN SHOWERS FOR THURSDAY. BY FRIDAY...A SECONDARY SHORTWAVE ALONG THE 100+ KT N/S JET COMES THROUGH THE REGION. THERE IS A QUESTION OF SOME WRAP AROUND MOISTURE COMING BACK OVER NORTH IDAHO AND SE WASHINGTON FROM THE EAST. THIS WOULD BRING ANOTHER ROUND OF PRECIPITATION TO THE REGION FOR FRIDAY. FRIDAY NIGHT THROUGH THE HOLIDAY WEEKEND...THE MODELS ARE FAVORING LOWER THAN NORMAL 500MB HEIGHTS OVER THE INLAND NORTHWEST AND MUCH OF THE WEST THROUGH THE WEEKEND AS THE CUTOFF ELEVATED CIRCULATION CONTINUES TO SIT AND SPIN. THE LOW CENTER WILL REMAIN TO THE SOUTH...KEEPING EASTERN WASHINGTON AND NORTH IDAHO UNDER THE GUN OF AN EASTERLY RETURN FLOW. IN ADDITION...THE MODELS ARE HAVING A HARD TIME PIN POINTING THE EVOLUTION OF THE CIRCULATION AS IT ELONGATES...FILLS AND DEVELOPS INTO A REX BLOCK. IT DOES LOOK LIKE TEMPERATURES WILL BE MODERATING...RETURNING TO NEAR NORMAL VALUES BY EARLY NEXT WEEK. /RFOX. && .AVIATION... MOISTURE WILL BE INCREASING ACROSS EASTERN WA AND NORTHERN ID AHEAD OF AN APPROACHING PACIFIC STORM RESULTING IN 10-15K FT CEILINGS LOWERING TO 7-8K FT TOWARD 12-16Z TUES ACROSS ALL TAF SITES. A STRONG COLD FRONT WILL PUSH THROUGH KEAT-KMWH 16-18Z THEN KGEG- KSFF-KCOE-KPUW-KLWS 17-00Z BRINGING SHOWERS AND GUSTY WINDS. THE CASCADES WILL LIKELY SHADOW SHOWER ACTIVITY FOR KEAT-KMWH HOWEVER, SHOWERS WILL LIKELY BE QUITE HEAVIER IN THE NORTHERN PANHANDLE OF IDAHO AND RESULT IN CIGS BRIEFLY LOWERING TO MVFR... THIS WAS NOTED IN THE KCOE TAF. GUSTY WINDS AND DRIER AIR FILTERING IN BEHIND THE FRONT WILL BRING VFR CONDITIONS TO ALL TAF SITES AFTER 00Z. BZ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 59 43 59 42 65 46 / 100 40 20 10 10 30 COEUR DALENE 56 44 59 42 66 42 / 100 50 30 20 20 30 PULLMAN 58 42 58 41 64 45 / 90 40 30 20 20 30 LEWISTON 64 47 63 47 69 49 / 80 30 20 20 20 20 COLVILLE 55 43 62 42 68 45 / 100 30 20 20 20 30 SANDPOINT 56 43 59 41 64 43 / 90 50 30 20 20 50 KELLOGG 59 40 53 41 60 42 / 100 60 40 30 30 40 MOSES LAKE 71 44 68 47 74 50 / 50 10 10 10 10 10 WENATCHEE 68 45 67 48 72 51 / 40 10 10 10 10 10 OMAK 68 43 67 45 73 47 / 70 10 10 10 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 624 AM PDT TUE MAY 20 2008 IDZ001>004-026-027-WAZ031-032-037-038-041>043-211330- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY- 624 AM PDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WIDESPREAD SOAKING RAIN EVENT FOR EXTREME EASTERN WASHINGTON AND ALL OF NORTH IDAHO IS EXPECTED. THE IMPACT OF THIS PRECIPITATION WILL BE TO EITHER SLOW THE RATE OF FALL OF STREAMS THAT HAVE ALREADY CRESTED OR PRODUCE FURTHER RISES AND HIGHER PEAK CRESTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ033>036-044-211330- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WATERVILLE PLATEAU- 624 AM PDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100540.